Alert archive / Iowa / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 230, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 13, 2006, 3:17 PM CDT for Sac County, Iowa. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 13, 2006, 3:17 PM CDT (20:17 UTC)
- Expired
- Jul 13, 2006, 4:00 PM CDT
- In force
- 43 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Sac County, IA
The radar
The Des Moines radar (KDMX), 135 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 13, 12:21 PM CDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.3 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1747 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 968 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:30 PM CDT, 47 minutes earlier.
Area forecast discussion, Jul 13, 2:30 PM CDT, 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 230 PM CDT THU JUL 13 2006 .DISCUSSION... CHALLENGES REMAIN IN THIS PACKAGE...NOT SO MUCH FOR IMPENDING HEAT THAT WILL BE ARRIVING SHORTLY...BUT IN SHORT TERM TRENDS TNT AS A LOT COMING TOGETHER TO FAVOR SVR STORMS AND POSSIBLE HEAVY RAINFALL. SFC BOUNDARY ALREADY LIFTING NORTH INTO CENTRAL IA BY 16Z. DEEP MOISTURE POOLING BELOW H700 THIS AM WITH PWATS 1-1.5 INCHES ATTM ...EXPECTING THIS TO INCREASE THROUGH THE PM/EVEN HOURS. H850 BOUNDARY FARTHER NORTH AND THIS SHOULD HELP FOCUS ANY MCS SOUTHEAST WITH TIME. SVR THREAT INCREASING AS MIDLVL LAPSE RATE...CAPES AND LOWLVL MOISTURE REMAIN HIGH...THOUGH TNT WE HAVE DRIER AIR ABOVE H700...UNLIKE THIS PAST MON NIGHT. MAIN THREAT REMAINS TO BE HAIL ...WIND ...LOCALLY HEAVY RAINFALL POSSIBLE. TNT AS CLUSTER MOVES OVER THE CWA CORFIDI VECTORS REMAIN LIGHT WHICH WOULD AGAIN FAVOR HEAVY RAINFALL. CURRENT THINKING IS THAT CORRIDOR EITHER SIDE OF A KSUX-KRBL LINE WOULD BE FAVORED FOR MOST ACTIVE WEATHER WITH MOD-HEAVY RAINFALL AMOUNTS POSSIBLE HERE. AMTS POSSIBLE TO 2-4 INCHES WITH HEAVIER STORMS. STORMS SHOULD CONTINUE INTO THE OVERNIGHT FOR PORTIONS OF CENTRAL AND SOUTHEAST CWA WITH A SECOND ROUND POSSIBLE. CURRENT WATCH OUT TIL 03Z. STORMS WILL EXIT TO EAST BY EARLY FRIDAY AM WITH SOME LINGERING ST AND FOG. FRI SHOULD BEGIN TO WARM UP NICELY...ONCE ST/FOG BURN OFF BY AFTERNOON. WARMEST READINGS WEST ON FRI. TDS WILL BE ON THE RISE AS WELL THOUGH THE WEEKEND. LONGER TERM FORECAST STILL FOCUS ON PROLONGED PERIOD OF HEAT FOR THE REGION. MEX/MEN GUIDANCE STILL VERY HIGH INTO THE MID/UPPER 90S ...HOWEVER GFS BASED AND TIMING STILL SUSPECT. GEM/EURO PAINT A SLIGHTLY DIFFERENT PICTURE AND WOULD AGAIN FAVOR WARMEST 2 DAY PERIODS SAT/SUN AND AGAIN TUE/WED OF NEXT WEEK. POSSIBLE NORTHERN STREAM SYSTEMS KNOCKING RIDGE BACK A TOUCH WITH POTENTIAL FOR SOME CONVECTION ALONG THE LEADING EDGE OF THE CAP FOR MON/THURS OVER NORTHEASTERN SECTIONS. EXPERIENCE SHOWS THAT LESS CHANCES FOR RAIN MON TIME FRAME SO WILL LEAVE DRY BUT THUR A DIFFERENT MATTER. COORD HAS LEFT DRY FOR NOW GIVEN UNCERTAINTY BEYOND DAY5. OTHER CONCERNS THIS PERIOD WILL THE BE NEED FOR A HEAT ADVISORY. STILL ON THE BORDER HERE WITH COMPUTED HEAT INDICES OUT TO DAY7...BUT WITH THIS PAST RAIN EVENT MON NIGHT/TUES AND POTENTIAL FOR ADDITIONAL LOCALIZED HEAVY RAINFALL TNT...POCKETS OF HI IN THE 105+ RANGE LOOKING POSSIBLE. QUESTION REMAINS AS TO WHERE...SINCE MOST OF THE RAIN HAS FALLEN EAST OF THE EXPECTED HIGHEST TEMPERATURES THIS UPCOMING EVENT. WATCH WORD FOR NOW IS WE WILL BE VERY CLOSE TO MEETING ADVISORY CRITERIA...ESPECIALLY SUNDAY AND POSSIBLY AGAIN TUES/WED. SINCE AT WORST ONLY AN ADVISORY IS EXPECTED...NO NEED TO ISSUE A WATCH ATTM. && .DMX WATCHES/WARNINGS/ADVISORIES...SVR WATCH 594 FAR WEST TIL 03Z. REV
Hazardous weather outlook, Jul 13, 12:18 PM CDT, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1218 PM CDT THU JUL 13 2006 IAZ004-015-023-033>035-044>046-057-058-070-071-081-141100- EMMET-PALO ALTO-POCAHONTAS-SAC-CALHOUN-WEBSTER-CRAWFORD-CARROLL- GREENE-AUDUBON-GUTHRIE-CASS-ADAIR-ADAMS- 1218 PM CDT THU JUL 13 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN IOWA. .DAY ONE...TODAY AND TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS MAY DEVELOP DURING PEAK HEATING OF THIS AFTERNOON...A FEW MAYBE SEVERE. SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND INTO THE NIGHTTIME. THESE STORMS MAY BE SEVERE WITH DAMAGING WIND IN EXCESS OF 60 MPH...AND LARGE HAIL. LOCALIZED HEAVY RAINFALL MAYBE SUFFICIENT TO PRODUCE FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY. IAZ005>007-016-017-024>028-036>039-047>050-059>062-072>075- 082>086-092>097-141100- KOSSUTH-WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-HUMBOLDT-WRIGHT- FRANKLIN-BUTLER-BREMER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-BOONE- STORY-MARSHALL-TAMA-DALLAS-POLK-JASPER-POWESHIEK-MADISON-WARREN- MARION-MAHASKA-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD- DECATUR-WAYNE-APPANOOSE-DAVIS- 1218 PM CDT THU JUL 13 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND EASTERN IOWA. .DAY ONE...TODAY AND TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS MAY DEVELOP DURING PEAK HEATING OF THIS AFTERNOON...BUT THEY ARE NOT EXPECTED TO BE SEVERE UNTIL EARLY EVENING. SCATTERED THUNDERSTORMS ARE THEN EXPECTED IN THE EVENING AND OVERNIGHT...OF WHICH A FEW MAYBE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. LOCALIZED HEAVY RAINFALL MAYBE SUFFICIENT TO PRODUCE FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAYBE NEEDED THIS EVENING. MYERS
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 3:22 PM CDT | Severe Thunderstorm Warning | DMX | Carroll, Crawford | 53 min |
| Jul 13, 4:14 PM CDT | Severe Thunderstorm Warning | DMX | Crawford | 46 min |
| Jul 13, 4:21 PM CDT | Severe Thunderstorm Warning | DMX | Wayne | 29 min |
| Jul 13, 4:48 PM CDT | Severe Thunderstorm Warning | DMX | Carroll | 57 min |
| Jul 13, 5:23 PM CDT | Severe Thunderstorm Warning | DMX | Palo Alto | 22 min |
| Jul 13, 5:41 PM CDT | Severe Thunderstorm Warning | DMX | Audubon | 16 min |
| Jul 13, 5:52 PM CDT | Severe Thunderstorm Warning | DMX | Guthrie | 38 min |
| Jul 13, 6:03 PM CDT | Severe Thunderstorm Warning | DMX | Story | 34 min |
| Jul 13, 6:04 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Polk | 41 min |
| Jul 13, 6:09 PM CDT | Severe Thunderstorm Warning | DMX | Marion, Warren | 51 min |
| Jul 13, 6:09 PM CDT | Severe Thunderstorm Warning | DMX | Marion, Warren | 51 min |
| Jul 13, 6:16 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 44 min |
| Jul 13, 6:23 PM CDT | Severe Thunderstorm Warning | DMX | Madison | 31 min |
| Jul 13, 6:26 PM CDT | Severe Thunderstorm Warning | DMX | Marion, Warren | 33 min |
| Jul 13, 6:40 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Union | 50 min |
| Jul 13, 6:42 PM CDT | Severe Thunderstorm Warning | DMX | Lucas | 33 min |
| Jul 13, 6:47 PM CDT | Severe Thunderstorm Warning | DMX | Decatur | 58 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.